Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 30, NWS North Platte, NE

July 27, 2025Cherry County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 27, 2025, 6:33 PM MDT for Cherry County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2025, 6:33 PM MDT (00:33 UTC)
Expired
Jul 27, 2025, 7:00 PM MDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Cherry County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:33 PM MDTTORNADO14 Se Merritt Reservoir, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

972 
WFUS53 KLBF 280033
TORLBF
NEC031-280100-
/O.NEW.KLBF.TO.W.0030.250728T0033Z-250728T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
733 PM CDT Sun Jul 27 2025

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  East central Cherry County in north central Nebraska...

* Until 800 PM CDT.

* At 732 PM CDT, a confirmed tornado was located over Valentine
  National Wildlife Refuge, or 25 miles south of Valentine, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Cherry County.

This includes Highway 83 between mile markers 182 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4247 10073 4253 10073 4257 10037 4242 10037
TIME...MOT...LOC 0032Z 267DEG 18KT 4251 10063 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

NMJ
2 follow-up statements
487 
WWUS53 KLBF 280050
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
750 PM CDT Sun Jul 27 2025

NEC031-280100-
/O.CON.KLBF.TO.W.0030.000000T0000Z-250728T0100Z/
Cherry NE-
750 PM CDT Sun Jul 27 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN
CHERRY COUNTY...

At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Valentine National Wildlife Refuge, or 27 miles
south of Valentine, moving southeast at 20 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Cherry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4251 10068 4252 10055 4245 10055 4246 10069
TIME...MOT...LOC 0050Z 314DEG 17KT 4247 10058 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NMJ
358 
WWUS53 KLBF 280059
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
759 PM CDT Sun Jul 27 2025

NEC031-280109-
/O.EXP.KLBF.TO.W.0030.000000T0000Z-250728T0100Z/
Cherry NE-
759 PM CDT Sun Jul 27 2025

...THE TORNADO WARNING FOR EASTERN CHERRY COUNTY WILL EXPIRE AT 800
PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4251 10068 4252 10055 4245 10055 4246 10069
TIME...MOT...LOC 0059Z 267DEG 18KT 4247 10054 

$$

NMJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 27, 6:02 PM MDT, 31 minutes earlier. Its key messages:

  • A Marginal Risk (Level 1 of 5) for severe weather this evening across eastern Cherry County east to O'Neill. The greatest threat will be damaging winds.
  • The combination of hot temperatures and high humidity will lead to dangerous heat indices into this evening and again Monday afternoon and early evening. Extreme Heat Warnings and Heat Advisories are in n effect for much of western and north central Nebraska.
  • A Marginal Risk (Level 1 of 5) for severe weather late Monday afternoon and evening across northern Nebraska and Tuesday afternoon into Tuesday night across the entire area.
  • An active weather pattern Tuesday through Sunday, with daily chances for rain and thunderstorms. Locally heavy rainfall is possible Tuesday night through Thursday night. Highs will cool into the 70s Wednesday through Friday.
Area forecast discussion, Jul 27, 6:02 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
702 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- A Marginal Risk (Level 1 of 5) for severe weather this evening
  across eastern Cherry County east to O'Neill. The greatest
  threat will be damaging winds.

- The combination of hot temperatures and high humidity will
  lead to dangerous heat indices into this evening and again
  Monday afternoon and early evening. Extreme Heat Warnings and
  Heat Advisories are in n effect for much of western and north
  central Nebraska.

- A Marginal Risk (Level 1 of 5) for severe weather late Monday
  afternoon and evening across northern Nebraska and Tuesday
  afternoon into Tuesday night across the entire area.

- An active weather pattern Tuesday through Sunday, with daily
  chances for rain and thunderstorms. Locally heavy rainfall is
  possible Tuesday night through Thursday night. Highs will
  cool into the 70s Wednesday through Friday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 251 PM CDT Sun Jul 27 2025

Hot and humid conditions into early evening. An Extreme Heat Warning
and Heat Advisory remains in effect. A surface trough extending
across the western Sandhills will be a focus for isolated
thunderstorms this evening. The main focus will be across eastern
Cherry County east toward O'Neill, where SBCAPEs from 4000-5000 j/KG
exists with effective shear of 35kts. Any storms could produce
damaging wind gusts. Another location for isolated storms is across
portions of southwest Nebraska. Recent runs of the HRRR show
development across Hayes into Lincoln County. Relief from the
heat tonight, as overnight lows fall into the mid 60s to near
70.

Another dangerously hot day Monday, as temperatures in the upper 90s
to low 100s. with parts of southwest Nebraska possibly reaching
105. The heat combined with humidity will result in dangerous
heat index values across much the area. The Extreme Heat Warning
remains in place for Monday in the same area as today, where
again heat index values of 105 or higher is expected. A Heat
Advisory also in effect again for areas east of a Valentine
through Ogallala line.

By late Monday afternoon, a surface trough will again become a focus
for isolated thunderstorm development. The 12Z HREF supports
development across central portions of the forecast area, east
and west of Highway 83. Chance POPS Monday night across north
central Nebraska as a cold front moves into northern Nebraska
overnight. A few of these storms could be strong, especially
near and north of Highway 20. A cold front will drop into the
northwest Sandhills after midnight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 251 PM CDT Sun Jul 27 2025

The cold front will advance into southwest and central Nebraska by
late Tuesday afternoon, bringing relief from the heat across the
north. Southwest Nebraska will still reach the low to mid 90s
however.

An active weather pattern begins Tuesday and lasts through Friday. A
large upper trough centered over Hudson Bay will slowly move east,
as the upper trough to our north and upper ridge to our south
interact with a frontal boundary dropping slowly southward Tuesday
night through Thursday. This will bring likely to categorical POPs
Tuesday night with chance to likely POPS into Wednesday night,
followed by chance POPS Thursday into Friday. The 12Z GFS and ECMWF
ensembles both indicate widespread rainfall, with the 7-day anomaly
around a half inch above normal. Given the high PWATs expected,
heavy rainfall at times could lead to localized flooding. WPC has a
Marginal Risk for excessive rainfall for the region, including a
Slight Risk across portions o the area Tuesday night through
Thursday night.

Highs cool into the mid 70s to low 80s Wednesday and the mid 70s
Thursday and Friday, with easterly winds and considerable cloudiness
each day. Highs slightly warmer by next Saturday in the mid 70s to
low 80s, and back into the 80s next Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 701 PM CDT Sun Jul 27 2025

VFR conditions are expected through the forecast period.

Main concern will revolve around the threat for evening
thunderstorms, primarily at VTN. Currently, convection is
developing south of the terminal and expected to lift north and
east. Confidence in impacts at the terminal are low so will
cover with a VCTS for now and monitor trends.

Convection potential for Monday should occur just beyond the
end of the valid period therefore no mention is made at this
time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005-006-008-009-025>027-036>038-057>059-069>071.
Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ005-006-008-009-025>027-036>038-057>059-069>071.
Extreme Heat Warning until 8 PM CDT this evening for NEZ007-
010-028-029.
Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ007-
010-028-029.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...NMJ
Hazardous weather outlook, Jul 27, 2:31 PM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
331 PM CDT Sun Jul 27 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
331 PM CDT Sun Jul 27 2025 /231 PM MDT Sun Jul 27 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Dangerously hot and humid conditions are expected across much of
western and north central Nebraska into this evening. An Extreme
Heat Warning and Heat Advisory is in effect for portions of western
and north central Nebraska, where heat index values from around 100
to in excess of 105 are expected.

A few strong thunderstorms are possible, mainly across north central
Nebraska this evening. Damaging winds is the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot and humid conditions continue on Monday across much
of western and north central Nebraska. Heat Advisories and Extreme
Heat Warnings remain in effect.

Isolated strong to severe thunderstorms are possible Monday
afternoon and evening, primarily across north central Nebraska.

Thunderstorms chances increase Tuesday night through Thursday night.
Heavy rainfall will be the main concern, with strong to severe
storms possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 4:18 PM MDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
518 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Extreme Heat     3 SSW Merna             41.45N 99.78W
07/27/2025  M109 F           Custer             NE   Mesonet

            Mesonet station NB044 Merna 2SW.

0325 PM     Extreme Heat     1 WNW Grant             40.85N 101.73W
07/27/2025  M106 F           Perkins            NE   Mesonet

            Mesonet station 2639D Grant.

0335 PM     Extreme Heat     8 NNE Grant             40.95N 101.68W
07/27/2025  M106 F           Perkins            NE   Mesonet

            Mesonet station 6509D Grant 7NNE.

0345 PM     Extreme Heat     5 ESE Keystone          41.19N 101.49W
07/27/2025  M106 F           Keith              NE   Mesonet

            Mesonet station EW7246 Keystone.

0335 PM     Extreme Heat     2 WNW Oneill            42.47N 98.68W
07/27/2025  M104 F           Holt               NE   AWOS

            AWOS station KONL O''Neill Airport.

0352 PM     Extreme Heat     1 S Valentine           42.86N 100.55W
07/27/2025  M104 F           Cherry             NE   ASOS

            ASOS station KVTN Valentine Airport.

0245 PM     Extreme Heat     3 N Hayes Center        40.55N 101.03W
07/27/2025  M103 F           Hayes              NE   Mesonet

            Mesonet station NB030 Hayes Center 3N.

0345 PM     Extreme Heat     8 NW Rose               42.24N 99.66W
07/27/2025  M103 F           Rock               NE   Mesonet

            Mesonet station NB041 Long Pine 20S.

0345 PM     Extreme Heat     3 S North Platte        41.09N 100.77W
07/27/2025  M102 F           Lincoln            NE   Mesonet

            Mesonet station NB068 North Platte 3S.

0346 PM     Extreme Heat     1 SSE Wellfleet         40.74N 100.72W
07/27/2025  M102 F           Lincoln            NE   Mesonet

            Mesonet station NE059 Medicine Creek.

0314 PM     Extreme Heat     14 NNE Brownlee         42.48N 100.52W
07/27/2025  M101 F           Cherry             NE   Mesonet

            Mesonet station VRFN1 Valentine 27S.

0330 PM     Extreme Heat     1 ENE Dickens           40.83N 100.98W
07/27/2025  M101 F           Lincoln            NE   Mesonet

            Mesonet station NB079 Dickens 1NE.

0335 PM     Extreme Heat     3 E Johnstown           42.58N 100.00W
07/27/2025  M101 F           Brown              NE   AWOS

            AWOS station KANW Ainsworth Airport.

0353 PM     Extreme Heat     5 E North Platte        41.12N 100.67W
07/27/2025  M101 F           Lincoln            NE   ASOS

            ASOS station KLBF North Platte Airport.

0215 PM     Extreme Heat     3 WSW Ogallala          41.12N 101.77W
07/27/2025  M100 F           Keith              NE   AWOS

            AWOS station KOGA Ogallala Airport.

0335 PM     Extreme Heat     1 S Thedford            41.96N 100.57W
07/27/2025  M100 F           Thomas             NE   AWOS

            AWOS station KTIF Thedford Airport.

0349 PM     Extreme Heat     13 WNW Merritt Reservoi 42.69N 101.13W
07/27/2025  M100 F           Cherry             NE   Mesonet

            Mesonet station MKVN1 Mckelvie.

&&
Special weather statement, Jul 27, 5:56 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM CDT Sun Jul 27 2025

NEZ005-094-280100-
Eastern Cherry NE-Western Cherry NE-
656 PM CDT Sun Jul 27 2025

...Brief Landspout Tornadoes Possible...

At 656 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the highlighted area. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Big Alkali Lake State Wildlife Management Area.

This includes Highway 97 near mile marker 111.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4247 10086 4258 10089 4269 10060 4256 10055

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:21 PM MDTSevere Thunderstorm WarningLBFCherry25 min
Jul 27, 6:58 PM MDTSpecial Weather StatementLBFCherry62 min
Jul 28, 3:50 PM MDTSpecial Weather StatementLBFKeya Paha40 min
Jul 28, 4:05 PM MDTSevere Thunderstorm WarningLBFCherry, Keya Paha40 min
Jul 28, 4:17 PM MDTSpecial Weather StatementLBFGrant43 min
Jul 28, 4:23 PM MDTSpecial Weather StatementLBFGrant37 min
Jul 28, 4:37 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker38 min
Jul 28, 4:41 PM MDTSevere Thunderstorm WarningLBFKeya Paha49 min
Jul 28, 4:47 PM MDTSpecial Weather StatementLBFCherry43 min
Jul 28, 5:12 PM MDTSpecial Weather StatementLBFArthur48 min
Jul 28, 5:17 PM MDTTornado WarningLBFBoyd42 min
Jul 28, 5:22 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Keya Paha53 min
Jul 28, 5:40 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry50 min

Nearby

Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.